Nevada, 2009Strong Wind in Nevada, January 9, 2009
January 9, 2009 · NWS VEF · 1 event in 1 county or zone
Gusty winds on Lake Mohave are suspected in the capsizing of a small boat. Two men drowned.
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds on Lake Mohave are suspected in the capsizing of a small boat. Two men drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 9, 2:45 AM PST, 7 hours 15 minutes earlier.
Area forecast discussion, Jan 9, 2:45 AM PST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 AM PST FRI JAN 9 2009
.SYNOPSIS...A COLD FRONT WILL BRING GUSTY NORTH WINDS TODAY AND
SATURDAY...ESPECIALLY TO THE COLORADO RIVER VALLEY. HIGH PRESSURE
ALOFT WILL REBUILD OVER THE REGION DURING THE WEEKEND AND HOLD
THROUGH NEXT WEEK...BRINGING DRY WEATHER WITH TEMPERATURES A FEW
DEGREES ABOVE NORMAL.
&&
.SHORT TERM...SATELLITE SHOWS MOSTLY CLEAR SKIES AREAWIDE EXCEPT FOR
A THIN BAND OF MID AND HIGH CLOUDS JUST SOUTH OF LAS VEGAS. THESE
CLOUDS MARK THE POSITION OF THE COLD FRONT...WHICH PASSED OVER KLAS
SHORTLY AFTER 2 AM. GUSTY WINDS WERE OCCURRING BEHIND THE FRONT BUT
WERE BEGINNING TO SUBSIDE OVER THE NORTHERN ZONES. THE FRONT WILL
CONTINUE SOUTH THIS MORNING...BRINGING STRONG WINDS TO LAKES MEAD
AND MOHAVE THIS AFTERNOON...AND THE LAKE WIND ADVISORY LOOKS GOOD.
WINDS WILL GUST AGAIN SATURDAY...BUT SHOULD REMAIN BELOW ADVISORY
CRITERIA AS THE GRADIENT WEAKENS A BIT. NORTHERLY FLOW ALOFT WILL
REMAIN IN PLACE THROUGH THE REMAINDER OF THE SHORT TERM...WITH JUST
SOME HIGH CLOUDS AT TIMES. TEMPERATURES WILL BE TRICKY. THE
SHORTWAVE TROUGH DRAGGING THE COLD FRONT THROUGH THE REGION WILL
BRING COOLING ALOFT...BUT THE RESULTING WEAKER STABILITY WILL
PROMOTE DEEPER MIXING. THESE FACTORS WILL NEARLY OFFSET EACH OTHER
IN THE VALLEYS...AND MOS IS NOW SUGGESTING ONLY A FEW DEGREES OF
COOLING TODAY AND SATURDAY BEFORE A WARMING TREND GETS UNDERWAY
SUNDAY.
.LONG TERM...THE UPCOMING EXTENDED FORECAST FOR TUESDAY THROUGH
FRIDAY RESEMBLES MONDAY IN THAT HIGH PRESSURE IS FORECAST TO RESIDE
JUST OFF THE WEST COAST AND ALL STORM SYSTEMS ARE PUSHED WELL NORTH
AS THEY APPROACH THE RIDGE AND ARE DRIVEN SOUTH OUT OF CANADA INTO
THE NORTHERN PLAINS AS THEY COME OVER THE RIDGE. THIS PATTERN WILL
BRING MOSTLY CLEAR SKIES...ABOVE NORMAL TEMPERATURES AND DRY
CONDITIONS TO THE AREA. ONE CAVEAT TO THIS WARMER PATTERN HOWEVER IS
THAT A SURFACE HIGH TO THE NORTH WILL KEEP A NORTHERLY FLOW FIRMLY
IN PLACE AND NORTH TO NORTHEAST WINDS WILL BE THE GENERAL RULE.
&&
.AVIATION...FOR MCCARRAN...A COLD FRONT IS CURRENTLY MOVING THROUGH
THE LAS VEGAS VALLEY WITH NORTH WINDS GENERALLY IN THE 10-20KT
RANGE. NORTH WIND ARE EXPECTED TO INCREASE LATE THIS MORNING AND
CONTINUE THROUGH THE AFTERNOON BECOMING 15-25KTS WITH GUSTS 30-35KTS
BEFORE DECREASING AGAIN THIS EVENING. LITTLE CLOUD COVER ANTICIPATED
TODAY OTHER THAN CIRRUS AOA 20KFT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTH WINDS ARE EXPECTED TODAY BEHIND A COLD FRONT WITH
WINDS SPEEDS GENERALLY BETWEEN 15-25KTS WITH GUSTS 30-35KTS. THE
STRONGEST WINDS WILL OCCUR LATE THIS MORNING AND THROUGH THE
AFTERNOON ALONG THE COLORADO RIVER VALLEY WHERE SPEEDS OF 22-32KTS
AND GUSTS NEAR 40KTS ARE POSSIBLE. MAINLY CLEAR SKIES ANTICIPATED
TODAY OTHER THAN SOME HIGH CLOUDS AOA 20KFT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM NOON TO 6 PM PST TODAY FOR NVZ021.
AZ...LAKE WIND ADVISORY FROM 1 PM TO 7 PM MST TODAY FOR AZZ002-036.
CA...LAKE WIND ADVISORY FROM NOON TO 6 PM PST TODAY FOR CAZ527.
&&
MORGAN/SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 9, 2:52 AM PST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 AM PST FRI JAN 9 2009
AZZ002-036-CAZ527-NVZ021-100800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
252 AM PST FRI JAN 9 2009 /352 AM MST FRI JAN 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL BRING STRONG NORTH WINDS TODAY. A LAKE WIND
ADVISORY IS IN EFFECT FROM NOON TO 6 PM PACIFIC TIME...OR 1 PM TO
7 PM MOUNTAIN TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTH WINDS WILL CONTINUE THROUGH THE WEEKEND...BUT ARE EXPECTED
TO REMAIN BELOW ADVISORY LEVELS. HAZARDOUS WEATHER IS NOT LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
AZZ001-003-CAZ519>526-NVZ014>020-022-100800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
252 AM PST FRI JAN 9 2009 /352 AM MST FRI JAN 9 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
GUSTY NORTH WINDS ARE EXPECTED TODAY BEHIND A COLD FRONT.
WIDESPREAD HAZARDOUS WEATHER IS NOT LIKELY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.
MORGAN
Strong Wind, Lake Mead/Lake Mohave National Recreation Area
- When
- January 9, 10:00 AM PST to 6:00 PM PST
- Where
- Lake Mead/Lake Mohave National Recreation Area forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Deaths
- 0 direct, 2 indirect
- Reported by
- Park/Forest Service
Two men drowned on Lake Mohave when their small boat capsized. Wind gusts between 30 and 40 mph were measured in the area at the time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, January 9 to 10, 2009$3.4 million · 19 events
- Heavy Snow and Winter Weather in Indiana, January 9 to 10, 20093 injured · 6 events
- Winter Weather in Wisconsin, January 9, 200911 events
- Heavy Snow in Iowa, January 9 to 10, 200911 events
- Heavy Snow in Iowa, January 9 to 10, 200910 events
- Heavy Snow in Pennsylvania, January 9 to 10, 200910 events
- Winter Storm in Michigan, January 9 to 10, 20098 events
- Winter Weather in Wisconsin, January 9 to 10, 20098 events
- Winter Weather in Colorado, January 9 to 10, 20097 events
- High Wind in South Dakota, January 9, 200956 kt wind · 7 events
- Winter Storm in Michigan, January 9 to 10, 20097 events
- Winter Weather in Colorado, January 9, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141075.